Long QT syndrome (interval prolongation)


Chest | Cardiology | Long QT syndrome (interval prolongation) (Disease)


Description

The long QT syndrome (LQTS) is a rare inborn heart condition in which delayed repolarization of the heart following a heartbeat increases the risk of episodes of torsade de pointes (TDP, a form of irregular heartbeat that originates from the ventricles). These episodes may lead to palpitations, fainting and sudden death due to ventricular fibrillation. Episodes may be provoked by various stimuli, depending on the subtype of the condition.

Causes and Risk factors

The condition is so named because of the appearances of the electrocardiogram (ECG/EKG), on which there is prolongation of the QT interval. In some individuals the QT prolongation occurs only after the administration of certain medications. When contracted, the heart generates an electrical stimulus can be recorded on an electrocardiogram (ECG), producing a characteristic path. Its components are designated using letters: P, Q, R, S and T. QT interval represents ventricular repolarization time and depolarization.

More than 50 medications, many of them common, can lengthen the Q-T interval in otherwise healthy people and cause a form of acquired long QT syndrome known as drug-induced long QT syndrome.

Medications that can lengthen the Q-T interval and upset heart rhythm include certain antibiotics, antidepressants, antihistamines, diuretics, heart medications, cholesterol-lowering drugs, diabetes medications, as well as some antifungal and antipsychotic drugs.

Diagnosis and Treatment

Treatment for inherited long QT syndrome can involve medications, medical devices, surgery or lifestyle changes. The goal of treatment is either to prevent the long QT heart from ever beating out of control or to prevent sudden death. Its often possible to eliminate drug-induced long QT syndrome simply by swhiching medications, with your doctors direction. Some people, however, may need additional treatment.

...